Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Shreveport, LA

December 8, 2018Columbia County, Lafayette County, Arkansas; Bossier Parish, Claiborne Parish, Webster Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Dec 8, 2018, 8:07 PM CST for Columbia County, Lafayette County, Arkansas; Bossier Parish, Claiborne Parish, Webster Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2018, 8:07 PM CST (02:07 UTC)
Expired
Dec 8, 2018, 10:30 PM CST
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, AR, Lafayette County, AR, Bossier Parish, LA, Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WGUS54 KSHV 090207
FFWSHV
ARC027-073-LAC015-027-119-090430-
/O.NEW.KSHV.FF.W.0045.181209T0207Z-181209T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
807 PM CST Sat Dec 8 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  South central Lafayette County in southwestern Arkansas...
  Southern Columbia County in southwestern Arkansas...
  Northwestern Webster Parish in northwestern Louisiana...
  Northwestern Claiborne Parish in northwestern Louisiana...
  North central Bossier Parish in northwestern Louisiana...

* Until 1030 PM CST.

* At 804 PM CST, Doppler radar indicated an isolated shower 
  containing heavy rain, moving slowly eastward across the warned 
  area. One to near two inches of rain will occur with this shower 
  in a short period of time, in addition to the three to five inches 
  of rain that have already fallen since early Friday. Flash 
  flooding is expected to begin shortly after the onset of this very 
  heavy rain.

* Some locations that will experience flooding include...
  Springhill, Haynesville, Cullen, Sarepta, Taylor, Emerson,
  Shongaloo, Atlanta, Welcome, Walkerville, State Line, Noxobe and
  Horsehead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3291 9366 3307 9365 3320 9299 3309 9298
      3302 9299 3302 9298 3287 9297

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 5:52 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 8, 5:52 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
552 PM CST Sat Dec 8 2018

.AVIATION...
IFR cigs will persist areawide tonight through much of Sunday
morning, as the parent upper trough over SE OK/NE TX this evening
shifts E across the region this evening, and departs the area
late. However, wrap-around areas of -RA with vsby reductions will
continue to gradually shift E with the center of the trough this
evening, affecting areas along/N of the I-20 corridor of E TX/N
LA. Thus, have tempoed in 2-5SM vsby reductions for all but the
LFK terminal through mid to late evening. Afterwards, vsbys should
improve significantly, with IFR cigs lingering through much of
Sunday morning before gradually lifting to MVFR over SW AR by
mid to late morning, and across the I-20 terminals by midday/early
afternoon. As drier air continues to mix SSE in wake of the
trough's departure, the MVFR cigs over extreme NE TX/SW AR should
scatter out, with VFR cigs finally returning by mid to late
evening over the TXK/ELD terminals. This trend will continue to
spread SE into more of E TX/N LA Sunday evening. N winds 10-15kts
tonight will become NNW 8-11kts after 15Z. /15/

&&

.PREV DISCUSSION... /issued 311 PM CST Sat Dec 8 2018/

SHORT TERM.../Tonight through Sunday Night/

Vigorous upper level trough continues to spin this afternoon
across North Central Texas/Southern Oklahoma with this feature
showing up well on Water Vapor and Region Radar Mosaics. Also
noticeable on water vapor was a tongue of much drier air in the
mid and upper levels of the atmosphere streaming north and east
just ahead of the trough axis from Southern Texas into the eastern
half of Texas and into extreme Southeast Oklahoma and Southwest
Arkansas. This drier air has helped to choke the moisture feed
into the trough itself with lighter rainfall having moved off
into South Central Arkansas and Northern Louisiana and this trend
will continue through the overnight hours tonight. Also worth
noting is the large precipitation shield associated with the low
itself across much of North Central/Northwest Texas into Southern
and Southwest Oklahoma attm. As the trough axis moves nearly due
east overnight into the Middle Red River Valley of Northeast
Texas, Southeast Oklahoma and Southwest Arkansas, we could see a
transition from light rain to a mixture of light sleet and/or
light snow this evening and through the overnight hours. Have this
mention in the grids generally along and north of a line from
Idabel, Oklahoma to Ashdown and Camden, Arkansas but given the
fact that temperatures should remain above freezing while the
precipitation is going on, there should be no concerns with
accumulations. We should see a large drop in precipitation
coverage after midnight, just about the time critical temperatures
aloft are arriving from the north and west so while some winter
precipitation will be possible, there should be little if any
impacts with it.

Cloud cover should stay with us much of the day Sunday with
another cold/raw day in store, albeit without the precipitation
with highs only in the 40s areawide. We should lose this cloud
cover late Sunday Night which should allow temperatures to fall
below freezing across most if not all the region Sunday
Night/Monday Morning.

13

LONG TERM.../Monday through Saturday/

A 1032 mb surface high pressure air mass will build in place right
over the mid South in the wake of the departing deep trough and will
become firmly established allowing for light winds and high
temperatures just into the lower 50s to start the new work week. Dry
air aloft within a mainly northerly flow regime will provide mostly
clear skies areawide. Upper-level ridging will become firmly
established on Monday night into Tuesday maintaining stable
conditions areawide through midweek. Temperatures on Monday night to
average slightly below freezing with highs on Tuesday climbing into
the mid to upper 50s. This warming trend lingers into midweek
despite increasing clouds and some showers cropping up in the
deepening Southerly flow returning Northward in the wake of the
surface high.

Cyclogenesis across the Texas and Oklahoma Panhandles on Wednesday
night will quickly deepen and bring an increased pressure gradient
areawide, resulting in enhanced Southerly winds along with rapid
moisture advection from the Gulf of Mexico. Instability ahead of the
developing low will also allow for increased rain chances beginning
on Wednesday and continuing through the overnight hours and into
Thursday as the stacked upper low and surface low will shift
northeast of the region while trailing cold front pushes east across
the ArkLaTex overnight. The models continue to indicate the
potential for isolated thunder with this deep low and eventual
frontal passage. Conditions will quickly improve on Friday and for
next weekend for that matter as a surface high and northwest flow
aloft return in the wake of the cold front. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  36  46  31  51 /  50   0   0   0
MLU  36  45  30  49 /  70   0   0  10
DEQ  32  48  25  51 /  70   0   0   0
TXK  34  46  28  50 /  60   0   0   0
ELD  33  46  28  49 /  80   0   0  10
TYR  37  47  30  51 /  30   0   0   0
GGG  36  47  29  51 /  40   0   0   0
LFK  40  48  33  54 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Dec 8, 5:44 AM CST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
544 AM CST Sat Dec 8 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
544 AM CST Sat Dec 8 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Widespread showers across mainly Arkansas and Louisiana this
morning will gradually diminish from the west today. Residual
flooding may be possible in isolated locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Rainfall transitioning to light snow will be possible Saturday
evening along and north of Interstate 30. At this time, little if
any accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

In the hours before

Local storm report, Dec 8, 6:15 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
615 PM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      2 WSW ZAVALLA           31.14N 94.45W
12/08/2018                   ANGELINA           TX   PUBLIC

            SANDY CREEK ROAD WAS FLOODED AND CLOSED OVER
            HAWKINS CREEK SOUTHWEST OF ZAVALLA.

&&

15
Local storm report, Dec 8, 6:42 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
642 PM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            5 WNW WELLS             31.51N 95.03W
12/08/2018                   CHEROKEE           TX   DEPT OF HIGHWAYS

            FM 1247 IS CLOSED IN TWO LOCATIONS CROSSING
            LARRISON CREEK WEST OF WELLS.

&&

15
Local storm report, Dec 8, 6:45 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 PM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            4 SSW RUSK              31.74N 95.18W
12/08/2018                   CHEROKEE           TX   DEPT OF HIGHWAYS

            FM 23 IS CLOSED DUE TO FLOODING FROM FM 1857
            SOUTH TO FM 2322.

&&

15
Local storm report, Dec 8, 6:46 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 PM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            4 SW RUSK               31.74N 95.19W
12/08/2018                   CHEROKEE           TX   DEPT OF HIGHWAYS

            FM 1857 IS CLOSED DUE TO FLOODING FROM FM 23
            TO FM 2322.

&&

15
Local storm report, Dec 8, 6:56 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
656 PM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            14 N UNCERTAIN          32.91N 94.12W
12/08/2018                   CASS               TX   LAW ENFORCEMENT

            A PICTURE WAS POSTED TO FACEBOOK FROM THE
            CASS COUNTY SHERIFFS OFFICE OF HIGH WATER
            COVERING FM 125 NEAR FM 4448 JUST SOUTHWEST
            OF MCLEOD. THE ROAD IS CLOSED.

&&

15
Local storm report, Dec 8, 7:07 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            2 WNW WASKOM            32.49N 94.10W
12/08/2018                   HARRISON           TX   DEPT OF HIGHWAYS

            FM 134 BETWEEN JONESVILLE AND WASKOM OVER
            BIG SIS CREEK WAS CLOSED DUE TO FLOODING.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 7:06 PM CSTRiver Flood WarningSHVBossier4 days

Nearby

Flash Flood Warnings in Louisiana, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.